ATLANTA, Oct. 7 (UPI) -- A compounding pharmacy linked to a deadly meningitis outbreak that has sickened 91 people in nine U.S. states said Sunday it had widened its recall of products.
Officials at New England Compounding Pharmacy Inc. in Massachusetts -- doing business as New England Compounding Center -- said out of an abundance of caution they had voluntarily recalled all products currently in circulation compounded at and distributed from its facility in Framingham, Mass.
The Centers for Disease Control and Prevention in Atlanta said the 91 cases of fungal meningitis -- a rare, though non-contagious, disease that attacks the protective lining of the brain and spinal cord -- had been linked to an injectable steroid created at the New England Compounding Center to treat back pain. Seven patients have died, the CDC said.
"Physicians should actively contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate -- the steroid -- recalled on Sept. 26," the CDC said in a statement Sunday. "The potentially contaminated injections were given starting May 21. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site."
The CDC and state health departments released the names of about 75 healthcare facilities in 23 states that had received contaminated product at: http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.
Products from New England Compounding Center can be identified by markings that indicate New England Compounding Center by name or by its acronym NECC, and/or the company logo.
The New England Compounding Center said it was notifying its customers of this recall by fax, but clinics, hospitals and healthcare providers that have any of the product should stop using it immediately, retain and secure it, and follow instructions contained in the fax notice.
Adverse reactions or quality problems experienced with the use of any product may be reported to the FDA's MedWatch Adverse Event Reporting program by regular mail, fax at www.fda.gov/medwatch/report.htm and online at www.fda.gov/medwatch/report.htm.
The CDC's guidance to patients has not changed as a result of this voluntary recall. Patients who feel ill and are concerned about whether they received a medication from New England Compounding Center should contact their physicians.
|Additional Health News Stories|
HEMPSTEAD, N.Y., May 19 (UPI) --A Hempstead, N.Y., police officer shot and killed a 21-year-old Hofstra University student while aiming for the man holding her hostage, officials said.
ST. PETERSBURG, Russia, May 19 (UPI) --Alexei Balabanov, a prominent Russian film director in the 1990s and 2000s, has died in a village near St. Petersburg, a colleague said. He was 54.
GREENWICH, Conn., May 19 (UPI) --A giant anteater at a Connecticut conservation center gave birth even though she had been separated from her mate for several months, zoo officials said.